MAUDE Adverse Event Report: COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTAX4-14-170-4-6
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/09/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant products: unspecified.014 inch 300 cm length whisper wire, 7french (fr) ansel sheath, cordis balloon.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, an advance 14 lp low profile balloon catheter ruptured while treating a lesion in a 65 year old female the calcified distal superficial femoral artery (sfa).The sfa was not tortuous.The physician inflated the complaint balloon to 14 atmospheres (atm) with another manufacturer's inflation device when it ruptured on the first inflation.No blood was noted in the inflation device.Type of contrast in use was unknown; however, a 50/50 contrast/saline mixture was reported.It is unknown if the complaint balloon ruptured circumferentially or longitudinally.The physician believes a piece of calcium caused the rupture.The complaint device was removed without the sheath and another manufacturer's balloon device was used to complete the peripheral intervention procedure successfully.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
A review of the complaint history, device history record, documentation, drawing, instructions for use (ifu), quality control, specifications, and a functional test & visual inspection of the returned device was conducted during the investigation.The visual inspection of the returned package confirmed that one used balloon catheter was returned.No damage noted on visual inspection.Biomatter would be seen through the catheter shaft and on the interior and exterior of the balloon.During the functional test, the balloon would not inflate with water.A.014¿ wire was successfully passed through the hub and biomatter and exited from the proximal portion near the marker band.The device was then submerged in water and inflated with air.At least three different locations of pinholes were noted by escaping air bubbles in the beaker.The balloon was unable to completely be inflated and therefore the exact location and number of pinholes was unable to be determined.The catheter portion of the device was smooth, clean, and free of damage.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should also be noted there were no other reported complaints for this lot number.Furthermore, a review of the quality control procedures was conducted, and no gaps were discovered.Moreover, an ifu is provided with the device, which states ¿the balloon is manufactured from an extra-thinwall, high-strength, minimally-compliant material.Particular care should be taken in handling the balloon to prevent damage." there is no information regarding lesion size.Per the ifu, "choose a balloon appropriate to lesion length and vessel diameter." reportedly, vessel calcification was noted, and the physician believes that a chunk of calcium caused the rupture.Based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could not be traced to the device, but instead lies with patient condition as vessel calcification was noted.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 14 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8067165
Report Number1820334-2018-03345
Device Sequence Number16748657
Product Code DQY
UDI-Device Identifier10827002503363
UDI-Public(01)10827002503363(17)211015(10)9234809
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
K090822
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/15/2021
Device Catalogue NumberPTAX4-14-170-4-6
Device Lot Number9234809
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/15/2018
Initial Date Received by Manufacturer 11/09/2018
Supplement Date Received by Manufacturer02/08/2019
Initial Report FDA Received Date11/13/2018
Supplement Report FDA Received Date02/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR